Rare case of Isopropanol poisoning through transdermal absorption delayed by dialysis: A report
USA: A recent case study published in the American Journal of Case Reports describes the case of unintentional isopropanol poisoning through transdermal absorption delayed by weekly hemodialysis in a 67-year-old lady. Isopropanol poisoning is the most often reported hazardous alcohol consumption in the United States, and emergency physicians are well aware of it. The majority of...
USA: A recent case study published in the American Journal of Case Reports describes the case of unintentional isopropanol poisoning through transdermal absorption delayed by weekly hemodialysis in a 67-year-old lady.
Isopropanol poisoning is the most often reported hazardous alcohol consumption in the United States, and emergency physicians are well aware of it. The majority of toxicities are caused by unintended ingestion of rubbing alcohol; nevertheless, transdermal absorption is an under-recognized form of unintentional toxicity. Furthermore, hemodialysis effectively eliminates isopropanol and its metabolites from circulation, thus toxicity can be delayed in individuals getting frequent hemodialysis.
A 67-year-old lady on once-weekly hemodialysis for end-stage renal disease owing to insulin-dependent type II diabetes arrived at the Emergency Department with acute encephalopathy, severe hypoglycemia, and hypothermia. She was disoriented and drowsy, smelled of acetone, and was holding a bottle of rubbing alcohol in her palm. The patient had been topically applying significant amounts of rubbing alcohol as a home treatment for cramping for several months and firmly denied any oral absorption. The patient was disoriented, acutely hypoglycemia, and hypothermic when he arrived. Additional testing indicated that the plasma osmolality, osmolar gap, isopropanol level, and acetone level were all increased. She was admitted to the Intensive Care Unit after receiving supportive care such as glucose-containing fluids and external warming. Hemodialysis was restarted, and the patient was released three days later with stable blood glucose levels, a normal body temperature, and a baseline mental state.
This study describes an intriguing case of a woman who experienced clinically severe isopropanol poisoning, which was most likely caused by transdermal absorption due to the thinness of her skin, vast surface area, and frequency with which she applied it. The toxicity eventually caused a changed mental state, which contributed to extreme hypoglycemia and hypothermia, requiring her admission to the ICU. This case also exposes essential critical clinical and diagnostic aspects of isopropanol poisoning. Upon arrival, this patient displayed evidence of mental status depression with an accompanying acetonic odour, a clinical presentation that should have prompted the clinician to explore isopropanol poisoning as a diagnosis.
This study is unique in that it reveals an unknown mechanism of isopropanol toxicity (transdermal absorption) as well as an unusual presentation of chronic exposure with toxicity signs delayed by frequent hemodialysis. Transdermal absorption may account for more isopropanol toxicity presentations in the ED than is currently recognized. This paper emphasizes the need of increasing ED doctors' understanding of this route of toxicity, as well as public education on the proper indications and safe usage of topical alcohol application.
This case is from the University of Kentucky Hospital and was compiled and published in the American Journal of Case Reports on 14 December 2021 by Andrew and his peers.
Chavez, A. R., Sweeney, M., & Akpunonu, P. (2021). A Case of Unintentional Isopropanol Poisoning via Transdermal Absorption Delayed by Weekly Hemodialysis. In American Journal of Case Reports (Vol. 22). International Scientific Information, Inc. https://doi.org/10.12659/ajcr.934529